Alert archive / Oregon / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Pendleton, OR

August 13, 2014Morrow County, Oregon

NWS Pendleton, OR issued this flash flood warning at Aug 13, 2014, 4:21 PM PDT for Morrow County, Oregon. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2014, 4:21 PM PDT (23:21 UTC)
Expired
Aug 13, 2014, 6:15 PM PDT
In force
114 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Morrow County, OR

The radar

The Pendleton radar (KPDT), 59 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGUS56 KPDT 132321
FFWPDT
ORC049-140115-
/O.NEW.KPDT.FF.W.0005.140813T2321Z-140814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
421 PM PDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MORROW COUNTY IN NORTHEAST OREGON...

* UNTIL 615 PM PDT

* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.           
  ADDITIONAL HEAVY RAIN IS EXPECTED. THIS WARNING INCLUDES HINTON   
  CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4549 11948 4549 11917 4502 11917 4502 11951

$$

MDV
1 follow-up statement
130 
WGUS76 KPDT 140107
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
607 PM PDT WED AUG 13 2014

ORC049-140116-
/O.EXP.KPDT.FF.W.0005.000000T0000Z-140814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORROW OR-
607 PM PDT WED AUG 13 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR SOUTHEASTERN
MORROW COUNTY...

THE HEAVY RAIN HAS ENDED IN SOUTHEASTERN MORROW COUNTY AND THE 
THREAT FOR FLASH FLOODING HAS DIMINISHED. 

LAT...LON 4549 11948 4549 11917 4502 11917 4502 11951

$$

MDV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:42 PM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 13, 1:42 PM PDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
142 PM PDT WED AUG 13 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL CONTINUE TO MOVE INTO THE REGION OVERNIGHT AND THEN
REMAIN NEAR STATIONARY THROUGH FRIDAY OVER THE FORECAST AREA. THIS
WILL LEAD TO COOLER WEATHER ALONG WITH CONTINUED SHOWERS AND
THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON THROUGH EVENING
PERIODS. THE SLOW MOVING NATURE OF THESE STORMS COULD PRODUCE BRIEF
HEAVY RAINFALL AND POTENTIAL RUNOFF ISSUES THROUGH FRIDAY. BY
SATURDAY THE LOW WILL MOVE NORTHEAST AND BE OVER THE IDAHO PANHANDLE
LIMITING THE CHANCE OF SHOWERS TO THE NORTHERN BLUE MOUNTAINS.
TEMPERATURES WILL BEGIN TO REBOUND ON SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. NO MAJOR WEATHER
CONCERNS ARE ANTICIPATED DURING THE LONG TERM PERIOD.  IT WILL BE
RELATIVELY QUIET WITH THE PACIFIC NW UNDER A WEAK WESTERLY FLOW.
THE 12Z GFS AND ECMWF DIFFER SOMEWHAT FOR THE 168-180 HOUR PROGS
WHICH COVER NEXT WEDNESDAY.  THE ECMWF IS FARTHER SOUTH THAN THE GFS
WITH THE POLAR JET AND BRINGS A SHORTWAVE TROUGH OVER WASHINGTON
THAT WOULD IMPLY A CHANCE OF SHOWERS ALONG THE WASHINGTON CASCADES
AND WINDY CONDITIONS ALONG THE KITTITAS VALLEY AND EASTERN COLUMBIA
RIVER GORGE.  FOR NOW WILL FORECAST BREEZY WINDS BUT HOLD OFF ON
PRECIPITATION CHANCES.   WISTER

&&

.AVIATION...00Z TAFS. ANOTHER ACTIVE DAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS IS IN STORE ACROSS THE FORECAST AREA.  THIS WILL
IMPACT TERMINAL AIRPORTS.  THUNDERSTORMS WILL SOON DEVELOP IN
CENTRAL OREGON...AFFECTING THE VICINITY OF KRDM AND KBDN IN THE NEXT
HOUR OR TWO THEN MOVING NORTH TOWARD KPDT, KALW, AND KPSC AFTER
00Z/14TH.  KDLS AND KYKM MAY ONLY SEE THUNDERSTORMS WITHIN 10-15
MILES FROM THE AIRPORTS SO INCLUDED VCTS RATHER THAN AS PREVAILING,
TEMPO, OR PROB30.  SIGNIFICANT OUTFLOW WINDS OCCURRED WITH STORMS
YESTERDAY THROUGH THE TRI-CITIES.  IT'S POSSIBLE THAT GUSTS TO 45
KNOTS OR MORE CAN BE EXPECTED THIS EVENING WITH T-STORMS. CIGS AND
VSBY MAY BRIEFLY LOWER TO MVFR IN AREAS OF +TSRA.  WISTER

&&

.FIRE WX...WITH THE LOW PRESSURE SYSTEM MOVING INTO THE
REGION...EXPECT THUNDERSTORM ACTIVITY TO INCREASE OVER MOST OF THE
REGION THROUGH THIS EVENING. WHILE THERE WILL BE STORMS PRODUCING
WETTING RAIN...ABUNDANT LIGHTNING AND DRIER FUELS IS STILL A CONCERN
AND THEREFORE RED FLAG WARNINGS WILL CONTINUE THROUGH THIS EVENING.
SOME STORMS MAY CONTINUE OVERNIGHT ACROSS THE NORTHEAST PORTION OF
THE AREA. WITH INCREASING SHOWERS AND MORE RAIN AGAIN
THURSDAY...BELIEVE THAT THE RISK OF NEW FIRE STARTS FROM LIGHTNING
WILL BE REDUCED AND DO NOT PLAN TO EXTEND THE WARNING. THE LOW WILL
EXIT ON FRIDAY WITH DECREASING CHANCES OF THUNDERSTORMS. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  80  61  83 /  70  60  50  30
ALW  66  82  66  84 /  70  60  50  30
PSC  68  84  65  85 /  60  60  40  20
YKM  62  82  63  82 /  60  60  40  30
HRI  64  83  63  86 /  60  60  40  20
ELN  63  81  60  80 /  60  60  50  40
RDM  51  73  48  79 /  50  20  20  10
LGD  56  77  55  80 /  70  60  60  40
GCD  57  76  54  80 /  60  50  40  20
DLS  66  80  64  83 /  40  30  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     ORZ041-044-049-050-502-503-505>511.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     WAZ024-026>030-520-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/85/85

In the hours before

Special weather statement, Aug 13, 12:52 PM PDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1252 PM PDT WED AUG 13 2014

ORZ502-503-132030-
NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF
OREGON OR-
1252 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA AND WESTERN
UNION COUNTIES UNTIL 130 PM PDT...

AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF STARKEY...OR 23 MILES WEST
OF LA GRANDE...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LAT...LON 4516 11839 4515 11864 4543 11873 4546 11838
TIME...MOT...LOC 1952Z 176DEG 9KT 4527 11854

MDV
Local storm report, Aug 13, 2:40 PM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
240 PM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             6 SE MEACHAM            45.45N 118.33W
08/13/2014  E0.25 INCH       UMATILLA           OR   DEPT OF HIGHWAYS

            I-84 FROM MP 240 - 244. PEA SIZE HAIL ACCUMULATED TO A
            DEPTH OF 2 INCHES. STANDING WATER ON ROAD AT MP 238.

&&

JAS
Special weather statement, Aug 13, 2:45 PM PDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
245 PM PDT WED AUG 13 2014

ORZ503-505-132245-
JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
245 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UMATILLA...NORTHERN
GRANT AND EXTREME SOUTHEASTERN MORROW COUNTIES IN NORTHEAST OREGON
UNTIL 345 PM PDT...

AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RITTER...OR 54 MILES SOUTH OF PENDLETON...
MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 4520 11917 4517 11876 4483 11900 4488 11925
TIME...MOT...LOC 2145Z 197DEG 14KT 4494 11909

MDV
Local storm report, Aug 13, 2:50 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
250 PM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             7 SE MEACHAM            45.44N 118.32W
08/13/2014  E1.75 INCH       UMATILLA           OR   PUBLIC

&&

JAS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:52 PM PDTSpecial Weather StatementPDTUmatilla38 min
Aug 13, 1:21 PM PDTSevere Thunderstorm WarningPDTUmatilla, Union54 min
Aug 13, 2:45 PM PDTSpecial Weather StatementPDT60 min
Aug 13, 3:46 PM PDTSevere Thunderstorm WarningPDTUmatilla, Union59 min
Aug 13, 4:22 PM PDTSpecial Weather StatementPDTWheeler23 min
Aug 13, 4:31 PM PDTSpecial Weather StatementPDTDeschutes29 min
Aug 13, 4:35 PM PDTSevere Thunderstorm WarningPDTWheeler43 min

Nearby

Flash Flood Warnings in Oregon, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.